Modern Resident, February/March 2010
Original Article Author: Robert Katzer, MD Georgetown-Washington Hospital Center
Submitted by: Saadiyah Bilal (Publications Committee Co-Chair)
Despite a large amount of research on the issue, there is no universally followed set of indications. However, the transfusion of blood and blood products is a hazardous activity, and we all agree that there are several dangers associated with it. This article deals specifically with the noninfectious reactions encountered during and after transfusion.
We should first consider the fact that the subgroup of patients in need of blood products is one that already carries the burden of a high one year and ten year mortality rate on the order of 24% and 52%, respectively.1 The vast majority of this reflects patients' comorbities. In this already critical situation, it is important to remember that transfusion reactions themselves carry their own morbidity and mortality risk. In fact, 2-4% of transfusions will result in one of the several potential reactions.2
One of the major presentations of transfusion reaction is fever. Febrile reaction is very common and may or may not indicate a serious reaction. This reaction is due either to hemolysis (ABO incompatibility) or a non-hemolytic fever. Upon presentation of fever, first stop the transfusion. Perform a urinalysis for blood. Send blood specimen for direct Coombs' test. If either of these is positive, the patient probably has hemolytic fever.
Hemolytic fever affects roughly 1 in 35,000 RBC recipients and kills 1 in every million.2 The catalyst can be as little as 5mL of blood product, and the fatality rate goes up with the volume transfused. What happens? Just think SIRS: fever, hypotension, shock, dyspnea, chest pain, low back pain. What should you do about it? If the patient becomes hypotensive, give fluid boluses. If pressors are needed, chose an agent that improves systemic vascular resistance, like Dopamine or Norepinephrine. Like sepsis, the feared endpoint of hemolytic reaction is multi-organ dysfunction syndrome (MODS).3
Nonhemolytic fever occurs in 1 in 200 RBC recipients, but can occur in up to 20-30% of platelet transfusions. This is a response of recipient antibodies towards antigens on donor leukocytes. The onset is usually more delayed than hemolytic fever, occurring 1 to 6 hours after the transfusion begins. Although reactions typically involve only fever, they may develop into severe presentations including tachycardia and hypotension, but typically do not progress to the SIRS appearance of their hemolytic counterpart. The vast majority of these reactions will not repeat themselves during future transfusions. As a result, this reaction should not become a contraindication to future transfusions.2
Allergic reactions to blood transfusion run the spectrum from isolated urticaria (1/100 transfusions) to full blown anaphylaxis (1/1000 transfusions).2 Unsurprisingly, these are an IgE mediated reaction to allergens in the donor blood and should be evaluated and treated in the same manner as other IgE hypersensitivity reactions. Remember, both anaphylaxis and hemolytic fever can and will result in hypotension, despite two very different underlying processes.
Finally, acute lung injury (TRALI) is found in 1 in 5,000 transfusions. Although not immediate, this reaction will manifest itself within four hours of transfusion.3 This is driven by an inflammatory response whose downstream effect is capillary dysfunction of the pulmonary tissue and resulting pulmonary edema. Patients unsurprisingly develop dyspnea, which may also be accompanied by fever and hypotension. Although the temporal relationship makes a hemolytic reaction less likely, it should not be initially struck from the differential. Management for TRALI follows the same approach as with ARDS, and many of these patients will require ventilatory support. No consensus of the safety of transfusions after TRALI exists at this time.4
In summary, if your patient develops dyspnea, chest pain, fever or hypotension while receiving a transfusion, you must stop the transfusion immediately, resuscitate the patient, obtain a chest X-ray, and send direct Coombs' test and urinalysis to evaluate for a hemolytic process. If the tests are negative, remember the other etiologies that can underlie adverse transfusion reactions.
1. Vamvakas EC, Taswell HF: Long-term survival after blood transfusion. Transfusion 1994; 4:471- 477.
2. The ICU Book, 3rd edition Paul Marino.
3. Goodnough, LT: Risks of Blood Transfusion. Crit Care Med 2003 vol. 31, No. 12 s678-s686.
4. Consensus Conference on Perioperative Red Blood Cell Transfusion. JAMA 1988;260:2700-2702.